Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Mirena emergency?
    avatar
    shanji1 posted:
    Dear Nurse Jane, Thank you for all the good you do. My question is with regards to a Mirena that was inserted just over a year ago. I had no known pre-existing conditions besides Pcos. Today at about 4 p.m. I wondered why I felt so wet. Well I went to the bathroom to check myself, only to discover I was having an accident. My underwear, the pantiliner and pants were soaked and a mess. I am bleeding bright red blood right now, but it is somewhat light. What could this be? My periods have always been light brown since I inserted it and the strings are in place. I have had very painful cramps over the course of the year on most days, in the centre, lower abdominal area. Please tell me what you think could be happening. Over the past week, I've had light bleeding, light-brown in colour. Thanks
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear Shanji: Your usual "Mirena periods" have been light brown--and I assume a more scant flow. Hope I am tracking you correctly.

    There are a few POSSIBLE explanations for the recent gushing flow.

    1. Undetected pregnancy leading to miscarriage--I would really doubt this is the culprit as the Mirena has an extremely low pregnancy rate. Yet you should rule out pregnancy if you are sexually active by getting a reliable pregnancy test.

    2. Very thinned out lining of the uterus---Over time the exposure to the synthetic progesterone in the Mirena can yield a very thinned out uterine lining. Paradoxically, when the lining gets super thin it can produce heavier/erratic bleeding.

    3. Current ovarian cyst--An ovarian cyst can produce prolonged/increased estrogen levels. This in term can make the lining of the uterus thicker--creating a heavier flow. This may be more likely given your PCOS history.

    4. Uterus is attempting to expel the IUD--I rather doubt this after a year of use and apparently strings are unchanged.

    Bottom line, if heavy bleeding returns or becomes the new pattern you should check in with the GYN or clinic that inserted your Mirena. An ultrasound can check the position of the IUD, check for a dominant ovarian cyst, and can even gage the thickness of the lining of the uterus.

    Yours,
    Jane
     
    avatar
    shanji1 replied to Jane Harrison Hohner, RN, RNP's response:
    Thanks Again Nurse Jane,
    I appreciate your advice and will do my annual checkup next week, just to be on the safe side,
    Shanji1


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.